Rash of overdoses in Frankfort has doctors concerned

By  | 

FRANKFORT, Ky. (WKYT) - It's an alarming trend that has workers at a central Kentucky hospital very concerned. In the last week Frankfort Regional Medical Center has seen a spike in overdose cases and doctors think a bad batch of heroin could be to blame.

"They wake up and they're, 'How did I get here? What happened?' They have no idea," Physician Tyler Corey said.

A recent rash of overdoses lands close to a dozen at Frankfort Regional Medical Center in a day's time. Again Thursday morning hospital officials had seen a couple more overdoses.

"People are coming in completely unconscious; nearly dead in fact."

This rash is the worst Corey has seen.

"I'd immediately start sticking in an IV, immediately administer a medicine called Narcan and usually that will bring them back to life, if you will," he said.

Medical professionals in the capital city are attributing it to what they call a 'bad batch' of heroin.

"Generally what that tells us is they're cutting the heroin with something else; making it more potent than what people are used to," Corey said. "I had a guy the other day tell me he used the exact same amount he always uses and this time it almost killed him."

Corey warns if the drug looks different than normal, such as being a different color, then that means something is off. Luckily, though, the drug didn't take any lives. Frankfort Regional was able to save each one.

"It's just our jobs. It's what we do. If someone comes in, they need our help, regardless of if it was self-inflicted or not self-inflicted we're going to save them."

Police would not talk about this recent rash of overdoses because they say it's an ongoing investigation.



 
Comments are posted from viewers like you and do not always reflect the views of this station. powered by Disqus